New Mexico, 2015

Drought in New Mexico, April 1 to 30, 2015

April 1 to 30, 2015 · NWS ABQ · 16 events in 16 counties and zones

Dry, windy and warm conditions dominated the first 10 days of April 2015. An impressive rain event then unfolded across the southeast third of the state on the 12th and 13th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Dry, windy and warm conditions dominated the first 10 days of April 2015. An impressive rain event then unfolded across the southeast third of the state on the 12th and 13th. Numerous one to two inch rainfall amounts were reported across Lincoln, Chaves and Roosevelt counties. A minor to moderate snow event helped to bring some precipitation to the north on the 18th. A welcomed, widespread rain and high northern mountain snow event impacted the state from the 26th into the 28th. The month ended mostly dry and warm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 10:11 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 31, 10:11 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1111 PM MDT TUE MAR 31 2015

.AVIATION...
06Z TAF CYCLE
WEST TO NORTHWEST FLOW ALOFT WITH LEE SFC TROF. VARIABLE AMOUNTS
OF MID LEVEL MOISTURE/CLOUDS WILL PERSIST THROUGH 01/15Z. WDLY SCT
MAINLY DRY SHOWERS AND POSSIBLY ISOLD SHORT LIVED THUNDERSTORMS
WITH ERRATIC SFC WND GUSTS TO AROUND 40KT TO DEVELOP AFT 01/18Z.
WEST WINDS ALOFT TO STRENGTHEN...LEADING TO GUSTY WEST SFC WINDS
DEVELOPING AFT 01/18Z. VFR.

&&

.PREV DISCUSSION...317 PM MDT TUE MAR 31 2015...
.SYNOPSIS...
ISOLATED...MOSTLY DRY AND GUSTY SHOWERS AND THUNDERSTORMS WILL
FAVOR THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND WESTERN
GREAT PLAINS EARLY THIS EVENING AS AN UPPER LEVEL TROUGH FINISHES
CROSSING THE AREA. WINDS WILL STRENGTHEN...HUMIDITIES WILL PLUMMET
AND FIRE WEATHER CONCERNS WILL DEVELOP WEDNESDAY AND THURSDAY. THE
JET STREAM WILL MOVE OVER THE STATE THURSDAY COMMONLY PRODUCING
SURFACE WIND GUSTS FROM 40 TO 50 MPH DURING THE AFTERNOON. A COLD
FRONT WILL DROP SOUTHWARD THROUGH THE AREA THURSDAY NIGHT. AFTER
HIGH TEMPERATURES FROM THE 60S TO THE 80S FOR THE BULK OF THE
WEEK...READINGS WILL GENERALLY BOTTOM OUT BETWEEN 50 AND 70
DEGREES ON FRIDAY WITH LIGHTER WINDS. TEMPERATURES SHOULD
WARM...HUMIDITIES SHOULD DROP AND WIND SPEEDS SHOULD RESTRENGTHEN
SUNDAY INTO EARLY NEXT WEEK WITH THE POTENTIAL FOR ANOTHER ROUND
OF CRITICAL FIRE WEATHER CONDITIONS.

&&

.DISCUSSION...
A LONG WAVE TROUGH WITH MULTIPLE PERTURBATIONS ROTATING THROUGH IT
WILL PASS MAINLY NORTH OF NEW MEXICO THROUGH THE END OF THE WEEK
STRENGTHENING THE WINDS ALOFT OVER NEW MEXICO. BREEZY CONDITIONS
WEDNESDAY WILL ESCALATE TO WINDY CONDITIONS ON THURSDAY AS THE JET
STREAM ARRIVES AND A 999 MB SURFACE LOW DEVELOPS IN SE COLORADO.
DURING PEAK HEATING GUSTS AROUND 50 MPH WILL BE POSSIBLE JUST
ABOUT ANYWHERE IN THE FORECAST AREA. BLOWING DUST WILL LIKELY BE A
CONCERN IN DUST PRONE LOCATIONS. WINDS WILL GRADUALLY DIMINISH
THROUGH EARLY EVENING THURSDAY...EXCEPT ON THE PLAINS WHERE A
COLD FRONT SHOULD KEEP CONDITIONS BREEZY LATER INTO THE NIGHT.

MODELS...AND THE GFS IN PARTICULAR...HAVE BACKED OFF ON COVERAGE
OF SHOWERS SATURDAY NIGHT. A SOMEWHAT MOIST SOUTHEASTERLY LOW
LEVEL RETURN FLOW STILL LOOKS LIKELY EAST OF THE CONTINENTAL
DIVIDE...BUT THE LATEST MODEL RUNS DONT LOOK AS CONVINCED THAT A
PERTURBATION EJECTING NORTHEASTWARD FROM THE BAJA WILL BE VERY
SIGNIFICANT. IN THE WAKE OF THAT PERTURBATION...A STRONG MID LEVEL
DRY SLOT WILL MOVE OVER THE AREA FROM THE SOUTHWEST WHISKING THE
MOISTURE EASTWARD AGAIN. A BROAD UPPER LEVEL LOW PRESSURE SYSTEM
MOVING INLAND ACROSS THE PACIFIC NORTHWEST WILL STEER STRONGER
WINDS OVER NEW MEXICO AGAIN ON SUNDAY AND ESPECIALLY MONDAY
CAUSING FIRE WEATHER CONCERNS TO REDEVELOP.

44

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AND THURSDAY...

ISOLATED SHOWERS AND A FEW STORMS DEVELOPING AROUND THE HIGH TERRAIN
TODAY WILL PRECEDE A SIGNIFICANT PERIOD OF CRITICAL FIRE WEATHER ON
TAP WEDNESDAY AND THURSDAY. MAINLY DRY ACTIVITY WILL FAVOR ERRATIC
AND GUSTY WINDS THIS AFTERNOON. WINDS WILL BEGIN INCREASING ON RIDGE
TOP AND EAST SLOPES TONIGHT.

RECOVERIES TONIGHT LEADING INTO WEDNESDAY WILL BE FAIR MOST AREAS.
WINDS WILL INCREASE QUICKLY BY MID AFTERNOON AS A SURFACE LOW DEEPENS
IN THE EAST AND STRONGER WINDS ALOFT APPROACH FROM THE WEST. A FEW
AREAS OF SINGLE DIGIT HUMIDITY ARE POSSIBLE TOMORROW WITH VERY WARM
AND UNSTABLE CONDITIONS. DECIDED TO UPGRADE THE WATCH TO A RED FLAG
FOR THE WEST...WITH THE WILD CARD BEING HOW LONG THE HUMIDITY CAN
FALL INTO CRITICAL TERRITORY. WE HAVE NO OTHER EVENTS REALLY TO
COMPARE WITH YET THIS SEASON SO ERRING ON THE SIDE OF CAUTION AS
MANY AREAS HAVE BEEN DRY FOR A FEW WEEKS. RECOVERIES WILL TREND EVEN
DRIER WEDNESDAY NIGHT WITH MOST AREAS FAVORING POOR VALUES.

THURSDAY WILL BE THE HIGHLIGHT OF THE WEEK WITH WIDESPREAD CRITICAL
CONDITIONS. ABOVE NORMAL HIGH AND LOW TEMPS...A DRY AND UNSTABLE
AIRMASS...ALONG WITH SINGLE DIGIT RH VALUES WILL SUPPORT WIDESPREAD
DANGEROUS FIRE POTENTIAL. UPGRADED WATCH TO WARNING ALL AREAS DUE TO
FIRST SIGNIFICANT EVENT OF THE SEASON AND HIGH CONFIDENCE. SOME ITEMS
TO CONSIDER WILL BE MARGINAL NATURE FOR SOME AREAS WITH GREEN UP AND
POINTS WITHIN THE NORTHERN HIGH TERRAIN. WINDS WILL REMAIN ELEVATED
INTO THE EVENING HOURS SO EXTENDED THE TIMING THROUGH 8 PM.

FRIDAY WILL FEATURE A BACK DOOR COLD FRONT ENTERING THE EAST WITH A
STRONG COOL DOWN TO TEMPS BELOW NORMAL. CENTRAL AND WESTERN NM WILL
REMAIN VERY DRY HOWEVER WINDS WILL BE LIGHTER. SINGLE DIGIT RH
VALUES ARE EXPECTED AGAIN. THE EAST WILL SEE SOME SLIGHTLY BETTER
HUMIDITIES WITH MORE STABLE AIR. RETURN FLOW WILL DEVELOP SATURDAY
WITH STRONGER SOUTHERLY WINDS ON THE INCREASE. TEMPS WILL BE NEAR
NORMAL MOST AREAS. BRIEF MARGINAL CRITICAL CONDITIONS ARE POSSIBLE
FOR THE WEST SATURDAY DEPENDING ON HOW STRONG WINDS CAN BECOME.

SUNDAY THROUGH TUESDAY LOOK LIKE YET ANOTHER EXTENDED FIRE GROWING
PATTERN OVER THE STATE. SEVERAL DISTURBANCES SLIDE QUICKLY EAST ON
ZONAL FLOW WITH DEEP LEE TROUGHING OVER THE EASTERN PLAINS. TEMPS
AGAIN WILL SOAR ABOVE NORMAL.

GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 7 PM MDT WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ103>105-107-108.

RED FLAG WARNING FROM 11 AM TO 9 PM MDT THURSDAY FOR THE FOLLOWING
ZONES...NMZ101>109.

&&
Hazardous weather outlook, Mar 31, 4:59 AM MST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT TUE MAR 31 2015

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
559 AM MDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WEST WINDS WILL GUST FROM 30 TO A LITTLE OVER 40 MPH
WEDNESDAY AFTERNOON MAINLY ACROSS THE CENTRAL HIGHLANDS AND
ADJACENT SECTIONS OF THE EAST CENTRAL PLAINS AS WELL AS A PORTION
OF WEST CENTRAL NEW MEXICO...THEN GUSTING FROM 30 TO NEARLY 50
MPH THURSDAY AFTERNOON ACROSS NEARLY ALL OF NORTH AND CENTRAL NEW
MEXICO FROM THE ARIZONA LINE EAST TO AT LEAST THE WESTERN
PORTIONS OF THE PLAINS. IN THIS LARGE PORTION OF THE STATE BOTH
DAYS AREAS OF CRITICAL FIRE WEATHER CONDITIONS WILL BE
LIKELY...ALONG WITH REDUCED VISIBILITY AT TIMES IN BLOWING DUST.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

16 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Drought, Chuska Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Drought, Far Northwest Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, Northwest Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, West Central Plateau

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Drought, West Central Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Drought, Southwest Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Drought, San Francisco River Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Drought, East Slopes of the Sangre de Cristo Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Drought, Raton Ridge/Johnson Mesa

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Drought, Far Northeast Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Northeast Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Union County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Drought, Harding County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Drought, Eastern San Miguel County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Drought, Quay County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568521, 568522, 568523, 568524, 568525, 568526, 568527, 568528, 568529, 568530, 568531, 568532, 568533, 568534, 568535, 568536.